December 1969

Toxic Effects Following Ingestion of C-4 Plastic Explosive

Author Affiliations

USA, Saigon, Vietnam

From the 629th Medical Detachment (Renal Unit) and Department of Medicine, Third Field Hospital, Saigon, Vietnam. Dr. Stone is now at Nashville (Tenn) Veterans Administration Hospital. MAJ Knepshield is now with the Walter Reed Army Medical Center, Washington, DC.

Arch Intern Med. 1969;124(6):726-730. doi:10.1001/archinte.1969.00300220078015

Composition C-4 is the most common plastic explosive employed by the military in Vietnam. Ingestion is followed in a few hours by multiple generalized seizures, hematuria, severe nausea and vomiting, muscle twitching, and mentation changes. Six patients requiring hospitalization were treated by gastric lavage, maintenance of airway, control of seizures, monitoring of urine volume, and maintenance of fluid and electrolyte balance. No fatalities were observed.